Texas, 2007

Flash Flooding and Hail in Texas, June 3, 2007

June 3, 2007 · NWS SJT · 20 events in 7 counties and zones

A widespread bow echo severe thunderstorm event occurred during the evening hours of the 3rd, as a strong upper level disturbance interacted with an unstable airmass and a weak front. The strongest thunderstorms affected the Concho Valley and the Northwest Hill Country and produced a swath of strong winds in excess of 60 mph from San Angelo southeast to Junction.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
$20,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A widespread bow echo severe thunderstorm event occurred during the evening hours of the 3rd, as a strong upper level disturbance interacted with an unstable airmass and a weak front. The strongest thunderstorms affected the Concho Valley and the Northwest Hill Country and produced a swath of strong winds in excess of 60 mph from San Angelo southeast to Junction.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 3, 2:53 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 3, 2:53 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT SUN JUN 3 2007

.UPDATE...
UPDATED ZONES TO ADD SEVERE THUNDERSTORM WATCH 341 UNTIL
MIDNIGHT.

&&

.SHORT TERM...

.PREV DISCUSSION... /ISSUED 151 PM CDT SUN JUN 3 2007/

SHORT TERM...
THERE IS A MODERATE RISK OF SEVERE STORMS ACROSS MUCH OF THE
SOUTHERN HALF OF THE CWA. THE MAIN THREAT WILL BE LARGE HAIL...WIDESPREAD
WIND DAMAGE...AND ISOLATED TORNADOES. THE COLD FRONT IS LOCATED
FROM STERLING CITY TO JUST NORTH OF SAN ANGELO TO NEAR BROWNWOOD.
ANOTHER BOUNDARY WAS DRAPED ACROSS THE I10 CORRIDOR. AS THE SHORTWAVE
WHICH IS MOVING INTO FAR WEST TEXAS CONTINUES TO APPROACH WC
TX...THE COMBINATION OF ADEQUATE LOW LEVEL MOISTURE...CAPE VALUES
APPROACHING 3000 J/KG...AND MODERATE BULK SHEAR WILL SET THE STAGE
FOR A SIGNIFICANT SEVERE WEATHER EVENT LATE THIS AFTERNOON AND
EVENING. EXPECT AN MCS TO DEVELOP ACROSS THE MAF CWA AND TRACK ESE
INTO THE SOUTHERN HALF OF WC TX THIS EVENING. AS THE NW FLOW
CONTINUES...COULD SEE YET ANOTHER MCS DEVELOP AND TRACK ACROSS THE
NORTHERN EDWARDS PLATEAU TOMORROW NIGHT.

LONG TERM...
FOR WED THROUGH SUNDAY...EXPECT THE CAP TO DEVELOP AS THE UPPER
FLOW BECOMES WSW ALLOWING WARMER AIR INTO THE REGION. TEMPS SHOULD
RISE INTO THE 90S EVEN IN ABILENE WHO HAS NOT REACHED 90 SO FAR
THIS YEAR HOWEVER...CANNOT RULE OUT AN ISOLATED TSTORM SO WILL
KEEP SILENT 10 POPS IN THE PACKAGE. WENT SLIGHTLY COOLER THAN MEX
GUIDANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 66  87  63  87 /  50  20  30  20
SAN ANGELO 	 66  88  65  89 /  70  30  50  30
JUNCTION 	 69  89  66  88 /  70  30  40  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

26
Hazardous weather outlook, Jun 3, 1:25 PM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
225 PM CDT SUN JUN 3 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
225 PM CDT SUN JUN 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS GOOD CHANCE OF SEVERE WEATHER BEGINNING LATE THIS
AFTERNOON...AS THE ATMOSPHERE DESTABILIZES AHEAD OF AN UPPER
LEVEL STORM SYSTEM IN NEW MEXICO. SEVERE STORMS ARE DEVELOPING IN THE
PERMIAN BASIN EARLY THIS AFTERNOON...AND MOVE EAST INTO WEST CENTRAL
TEXAS LATE THIS AFTERNOON AND EVENING.

A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS IN WEST CENTRAL
TEXAS....ALONG AND SOUTH OF A WEAK COLD FRONT...WHICH EXTENDS
FROM BIG SPRING TO ROBERT LEE TO BALLINGER TO BRADY TO BROWNWOOD.
THE REST OF WEST CENTRAL TEXAS...INCLUDING THE BIG COUNTRY...IS
IN A SLIGHT RISK OF SEVERE WEATHER.

WITH STRONG WIND SHEAR AND STRONG INSTABILITY...SOME OF THE STORMS
WILL REACH SEVERE LEVELS...WITH LARGE HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES POSSIBLE. HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL ALSO BE POSSIBLE. THE STORMS WILL CONTINUE THROUGH
THE NIGHT...AND SHOULD WEAKEN TOWARD MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON
INTO MONDAY NIGHT ACROSS MUCH OF WEST CENTRAL TEXAS AS ANOTHER
STORM SYSTEM INTERACTS WITH THE REMNANT COLD FRONT ACROSS THE
AREA. A FEW SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE...WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. STORMS SHOULD
DECREASE ACROSS WEST CENTRAL TEXAS BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

In the hours before

Special weather statement, Jun 3, 12:17 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
117 PM CDT SUN JUN 3 2007

TXZ064>066-071>073-076>078-139-140-154-155-168>170-032030-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-SCHLEICHER-
SUTTON-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-MASON-
INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE...
BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...OZONA...
ELDORADO...SONORA...COLEMAN...BROWNWOOD...BRADY...SAN SABA...
MENARD...JUNCTION...MASON
117 PM CDT SUN JUN 3 2007

...WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES
POSSIBLE LATE THIS AFTERNOON AND EVENING...

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ALONG AND SOUTH OF A COLD FRONT STRETCHING
FROM STERLING CITY TO ROBERT LEE TO BROWNWOOD LINE. THERE IS A THREAT
FOR WIDESPREAD WIND DAMAGE AND LARGE HAIL. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE.

BE SURE TO HAVE YOUR NOAA ALL HAZARDS RADIO READY TO GO...AND TUNE
INTO TO YOUR FAVORITE LOCAL RADIO...TV...CABLE...OR ON LINE
PROVIDER. PLEASE SECURE ANY LOOSE ITEMS YOU MAY HAVE AROUND YOUR
HOME.

ALWAYS ABANDON YOUR MOBILE HOME WHEN HIGH WINDS OR A TORNADO
THREATENS. THE SAFE PLACES FROM A TORNADO ARE IN AN APPROVED
UNDERGROUND OR ABOVE GROUND STORM SHELTER...A BASEMENT...OR ON
THE LOWEST FLOOR...IN THE INNERMOST ROOM OF A WELL BUILT
STRUCTURE. COVER YOURSELF WITH MATTRESSES AND BLANKETS.

TXZ049-054-098-099-113-114-127-128-032030-
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
CALLAHAN-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...HASKELL...
THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...ALBANY...
ABILENE...CLYDE...BAIRD...CROSS PLAINS
117 PM CDT SUN JUN 3 2007

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS THE BIG COUNTRY. A FEW STORMS MAY
BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL.

BE SURE TO HAVE YOUR NOAA ALL HAZARDS RADIO READY...AND TUNE INTO
TO YOUR FAVORITE LOCAL RADIO...TV...CABLE...OR ON LINE PROVIDER.
PLEASE SECURE ANY LOOSE ITEMS YOU MAY HAVE AROUND YOUR HOME.
Special weather statement, Jun 3, 2:48 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
348 PM CDT SUN JUN 3 2007

TXZ064-032145-
STERLING TX-
348 PM CDT SUN JUN 3 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 445 PM CDT FOR STERLING
COUNTY...

AT 346 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 23 MILES WEST OF STERLING CITY...OR
ABOUT 9 MILES SOUTHEAST OF GARDEN CITY...MOVING EAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  STERLING COUNTY.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR WEST CENTRAL TEXAS.
Special weather statement, Jun 3, 3:25 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
425 PM CDT SUN JUN 3 2007

TXZ071-072-032230-
TOM GREEN TX-IRION TX-
425 PM CDT SUN JUN 3 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 530 PM CDT FOR TOM GREEN
AND IRION COUNTIES...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 26 MILES NORTHWEST OF ARDEN...OR ABOUT
15 MILES SOUTHWEST OF STERLING CITY...MOVING EAST AT 25 MPH. THIS
THUNDERSTORM MAY AFFECT THE SAN ANGELO AREA AROUND 530 PM. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ARDEN BY 515 PM CDT
  TANKERSLEY BY 530 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
MONDAY MORNING FOR WEST CENTRAL TEXAS.
Local storm report, Jun 3, 4:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
508 PM CDT SUN JUN 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             7 WSW SAN ANGELO        31.42N 100.56W
06/03/2007  E1.00 INCH       TOM GREEN          TX   AMATEUR RADIO

&&

HGUERRER

The radar

The San Angelo radar (KSJT), 8 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Tom Green

When
June 3, 4:08 PM CST to 4:10 PM CST
Where
Tom Green County, 4.95 mi NW of (Sjt)mathis Fld San
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.420, -100.560

Hail, Tom Green

When
June 3, 4:15 PM CST to 4:18 PM CST
Where
Tom Green County, 3.01 mi NNW of San Angelo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.510, -100.450

Thunderstorm Wind, Tom Green

When
June 3, 4:28 PM CST to 4:29 PM CST
Where
Tom Green County, 1.37 mi WSW of Twin Buttes Res
Measured
55 kt (63 mph) estimated gust
Reported by
ASOS
Coordinates
31.342, -100.551

This wind speed was reported by the San Angelo Automated Surface Observing System (ASOS).

Hail, Irion

When
June 3, 4:32 PM CST to 4:34 PM CST
Where
Irion County, 4.36 mi ESE of Sherwood
Measured
1 in hail
Property damage
$9,000
Crop damage
$10,000
Reported by
Public
Coordinates
31.256, -100.732

The public reported only quarter size hail. However, it is possible that the hail may have been larger since some cars had broken windshields. Crops were also severely damaged. Radar indicated hail around baseball size.

Hail, Tom Green

When
June 3, 4:32 PM CST to 4:34 PM CST
Where
Tom Green County, 2.83 mi NNE of (Sjt)mathis Fld San
Measured
0.75 in hail
Reported by
Public
Coordinates
31.410, -100.490

Hail, Tom Green

When
June 3, 4:35 PM CST to 4:37 PM CST
Where
Tom Green County, 2.25 mi SE of Tankersly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.330, -100.600

Thunderstorm Wind, Tom Green

When
June 3, 4:43 PM CST to 4:45 PM CST
Where
Tom Green County, 2.77 mi S of Christoval
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.160, -100.500

Hail, Tom Green

When
June 3, 4:46 PM CST to 4:55 PM CST
Where
Tom Green County, 0.69 mi S of Christoval
Measured
1 in hail
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
31.190, -100.500

Quarter size hail fell for several minutes. Only minor damage was noted.

Hail, Concho

When
June 3, 4:57 PM CST to 4:59 PM CST
Where
Concho County, 6.51 mi W of Eden
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.960

Flash Flood, Tom Green

When
June 3, 5:05 PM CST to 7:05 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
31.451, -100.452

Heavy rains produced urban flooding in San Angelo with many of the low water crossings flooded on the west side of town. There were some swift water rescues performed during this heavy rain event.

Hail, Concho

When
June 3, 5:06 PM CST to 5:08 PM CST
Where
Concho County, 0.59 mi E of Eden
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.220, -99.840

Hail, McCulloch

When
June 3, 5:40 PM CST to 5:43 PM CST
Where
McCulloch County, 0.69 mi S of Voca
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.010, -99.180

Hail, Mason

When
June 3, 5:48 PM CST to 5:50 PM CST
Where
Mason County, 0.59 mi E of Fredonia
Measured
0.88 in hail
Reported by
Public
Coordinates
30.930, -99.110

Hail, Menard

When
June 3, 6:04 PM CST to 6:09 PM CST
Where
Menard County, 4.94 mi ENE of Menard
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.947, -99.703

This large hail broke the windows of a house.

Thunderstorm Wind, Kimble

When
June 3, 6:07 PM CST to 6:17 PM CST
Where
Kimble County, (Jct)kimble Co Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
ASOS
Coordinates
30.500, -99.770

Thunderstorm winds produced damage in and around Junction.

Thunderstorm Wind, Kimble

When
June 3, 6:19 PM CST to 6:35 PM CST
Where
Kimble County, 0.69 mi S of (Jct)kimble Co Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$23,000
Reported by
Law Enforcement
Coordinates
30.490, -99.770

Significant wind damage was reported in Junction. Several trees were blown down and caused damage to nearby buildings.

Thunderstorm Wind, Kimble

When
June 3, 6:21 PM CST to 6:25 PM CST
Where
Kimble County, 3.01 mi SSW of London
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.630, -99.600

Hail, Mason

When
June 3, 6:22 PM CST to 6:24 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.750, -99.230

Thunderstorm Wind, Kimble

When
June 3, 6:38 PM CST to 6:41 PM CST
Where
Kimble County, 17.95 mi E of Segovia
Measured
56 kt (64 mph) estimated gust
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
30.420, -99.369

Several trees were blown down along Farm Road 385.

Flash Flood, McCulloch

When
June 3, 7:15 PM CST to 9:20 PM CST
Where
McCulloch County, 4.88 mi S of Voca
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
30.950, -99.190

Heavy rains caused Tiger Creek to go over the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39321, 39322, 39323, 39324, 39325, 39326, 39327, 39328, 39329, 39330, 39332, 39333, 39334, 39335, 39336, 39340, 39337, 39338, 39342, 39343.